New York, 2009

Damaging Wind in New York, July 11, 2009

July 11, 2009 · NWS BTV · 1 event in 1 county or zone

A strong, cool mid-atmospheric shortwave delivered a cold front across northern New York during the evening of July 11th. A line of thunderstorms developed along this cold front in southeast Ontario province during the evening and proceeded across northern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong, cool mid-atmospheric shortwave delivered a cold front across northern New York during the evening of July 11th. A line of thunderstorms developed along this cold front in southeast Ontario province during the evening and proceeded across northern New York. There was numerous lightning, heavy rain and gusty winds that accompanied these storms, but only an isolated report of localized wind damage in the Winthrop vicinity in St. Lawrence county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 11, 7:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 11, 7:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A SURFACE COLD FRONT LOCATED ACROSS THE EASTERN GREAT LAKES REGION
WILL CONTINUE EASTWARD AND SWEEP ACROSS THE NORTH COUNTRY THIS
EVENING BEFORE PASSING EAST OF THE CONNECTICUT RIVER AFTER
MIDNIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT THROUGH THIS EVENING BEFORE DIMINISHING IN INTENSITY AND
SHIFTING EAST OF VERMONT. WEST WINDS BEHIND THE FRONT WILL USHER
IN A DRIER AIR MASS FOR SUNDAY AND MONDAY WITH HIGH TEMPERATURES
GENERALLY SEVERAL DEGREES BELOW NORMAL. A WEAK UPPER LEVEL
DISTURBANCE MAY BRING SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS
TO FAR NORTHERN NEW YORK AND NORTHERN VERMONT DURING MONDAY
AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 606 PM EDT SATURDAY...HAVE UPDATED THE FORECAST TO INDICATE
SEVERE THUNDERSTORM WATCH IN NORTHERN NEW YORK HAS BEEN ALLOWED TO
EXPIRE. STILL A THREAT FOR STRONG THUNDERSTORMS FROM THE CHAMPLAIN
VALLEY EASTWARD WHERE VERY HEAVY DOWNPOURS AND GUSTY WINDS CAN BE
EXPECTED THROUGH ABOUT 800 PM.

PREVIOUS DISCUSSION...
LIMITED INSTABILITY WITH WIDESPREAD HIGH CLOUDINESS SPREADING
EASTWARD FROM PRE-FRONTAL CONVECTIVE LINE BISECTING NY FROM THE
NRN ADIRONDACKS SWWD TO NEAR BGM HAS PRECLUDED ANY SVR CONVECTION
ACROSS OUR FA TO THIS POINT. WITH THE MID-LEVEL TROUGH DIGGING
SEWD ACROSS THE GREAT LAKES REGION AND SFC FRONT SHIFTING EWD
ACROSS SERN ONTARIO...LARGE-SCALE SUPPORT FOR ASCENT WILL REMAIN
FAVORABLE THROUGH THIS EVENING AS SYSTEM TRANSLATES EWD. THUS...WE
EXPECT THE SHOWER AND TSTM ACTIVITY NOW LOCATED ACROSS NRN NY TO
PROGRESS EWD IMPACTING THE CHAMPLAIN VALLEY BETWEEN 20-23Z...AND
CENTRAL/ERN BY BETWEEN 22-03Z. WHILE AN ISOLATED SEVERE STORM
REMAINS POSSIBLE IN NRN NY...THE SBCAPE OF 100-500 J/KG OVER
CENTRAL/WRN VT SUGGESTS THAT STORMS WILL MAINLY BE SUB-
SEVERE...PRODUCING BRIEFLY HVY RAIN AND CLOUD TO GROUND LIGHTNING
AS THE PRIMARY THREATS TO THOSE WITH OUTDOOR ACTIVITIES. THE SVR
TSTM WATCH #570 CONTINUES FOR OUR NRN NY COUNTIES THRU 22Z. THE CG
LIGHTNING ACTIVITY SHOULD WANE AS CONVECTIVE LINE PROGRESSES
EASTWARD ACROSS CENTRAL/ERN VT LATE THIS EVENING INTO MORE STABLE
AIR MASS. PARTIAL CLEARING IS EXPECTED AFTER MIDNIGHT FROM WEST TO
EAST WITH A WLY WIND SHIFT WITH FROPA. SHELTERED VALLEYS WILL SEE
PATCHY FOG DEVELOPMENT OVERNIGHT...ESPECIALLY AREAS SEEING
SIGNIFICANTLY RAINFALL TODAY WITH THE CONVECTIVE STORMS.
OTHERWISE...TEMPERATURE GUIDANCE REMAINS CONSISTENT WITH LOWS
AROUND 60F IN THE CHAMPLAIN VALLEY AND IN THE MID TO UPR 70S
ELSEWHERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 245 PM EDT SATURDAY...THE SURFACE FRONTAL BOUNDARY WILL SHIFT
EWD TO THE MAINE COAST BY 18Z WITH LOW-LEVEL DRY ADVECTION AND WLY
WINDS AROUND 10 KTS ACROSS THE NORTH COUNTRY. SFC DEWPOINTS WILL
DROP INTO THE UPR 40S BY AFTN. SKIES WILL BE MOSTLY SUNNY IN THE
MORNING...BUT SOME POTENTIAL EXISTS FOR INCREASING TOWERING CU BY
AFTN WITH BROAD UPR TROUGH REMAINING IN PLACE ACROSS SERN CANADA
AND NRN NEW ENGLAND. MAINTAINED JUST A SLIGHT CHANCE OF A RAIN
SHOWER ACROSS THE NRN VT MOUNTAINS...MAINLY WITH PEAK DAYTIME
HEATING. IN GENERAL...LOOKS LIKE A PLEASANT DAY. STAYED CLOSE TO
MOS-GUIDANCE WITH HIGH TEMPERATURE IN THE MIDDLE 70S FOR THE
CHAMPLAIN VALLEY AND GENERALLY IN THE LOWER 70S IN SURROUNDING
AREAS.

FOLLOWING MOSTLY CLEAR CONDITIONS SUNDAY NIGHT...A SHORTWAVE
TROUGH APPROACHES IN NWLY FLOW DURING THE DAY MONDAY. THIS FEATURE
COMBINED WITH DAYTIME HEATING AND MODEST INSTABILITY MAY ALLOW FOR
ISOLD/SCT -SHRA WITH A TSTM POSSIBLE...ESPECIALLY ACROSS CENTRAL
AND NRN SECTIONS DURING MONDAY AFTN. HIGHS MONDAY WILL RANGE FROM
THE UPPER 60S TO MID 70S. WITH LOSS OF DAYTIME HEATING ANY
CONVECTIVE SHOWERS SHOULD DIMINISH MONDAY EVENING ALLOWING FOR
GENERALLY FAIR WX MONDAY NIGHT. LOWS MONDAY NIGHT WILL BE IN THE
LOW 50S IN THE CHAMPLAIN AND ST. LAWRENCE VALLEYS...AND GENERALLY
IN THE MID-UPR 40S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 1245 PM EDT SATURDAY...UPPER LEVEL LOW PRESSURE SYSTEM WILL
BE CENTERED NORTH OF MAINE BY EARLY TUESDAY MORNING. OUR FORECAST
AREA WILL BE UNDER NORTHWEST UPPER LEVEL FLOW. UPPER LOW AND
ASSOCIATED TROF WILL SLOWLY DRIFT EAST ON TUESDAY AND OFF THE
COAST OF NEW ENGLAND. A SURFACE RIDGE OF HIGH PRESSURE WILL BE
OVER THE AREA TUESDAY...AND REMAIN THROUGH WEDNESDAY. LATE IN THE
DAY WEDNESDAY THE UPPER LEVEL FLOW WILL FLATTEN OUT AND BECOME
MORE PROGRESSIVE. A SURFACE LOW PRESSURE SYSTEM WILL APPROACH THE
NORTHEAST FROM THE GREAT LAKES REGION WEDNESDAY NIGHT INTO
THURSDAY. UPPER LEVEL LOW WILL ALSO DROP SOUTH AND EAST OUT OF
ONTARIO WEDNESDAY NIGHT. THIS LOW WILL LINGER OVER SOUTHERN NEW
YORK...BEFORE SLOWLY SLIDING OFF THE COAST OF NEW ENGLAND ON
FRIDAY. SHOWERS WILL LINGER THROUGH THE SECOND HALF OF THE WORK
WEEK...BECOMING ENHANCED AS SHORTWAVES ROTATE AROUND BASE OF
UPPER TROF AND LOW.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...ESSENTIALLY LOOKING AT VFR CONDITIONS THROUGH
THE PERIOD WITH SOME MVFR CONDITIONS INITIALLY OVER VERMONT...
THROUGH ABOUT 02Z...AND THEN ACROSS NORTHERN NEW YORK IN ANY
THUNDERSTORMS THAT MOVE ACROSS THE AREA. ANY OF THE STORMS OVER
NORTHERN NEW YORK WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
AND HEAVY DOWNPOURS...THUS LEADING TO THE MVFR CONDITIONS. THIS
THREAT FOR STRONGER STORMS WILL EXIST THROUGH 06Z. A COLD FRONT
WILL MOVE ACROSS THE AREA BETWEEN 04Z AND 08Z AND ONCE THE FRONT
MOVES EAST...THE THREAT FOR PRECIPITATION WILL COME TO AN END AND
WINDS WILL BECOME MORE WEST AND NORTHWEST WITH TIME.

OUTLOOK 00Z MONDAY THROUGH THURSDAY...MAINLY VFR CONDITIONS
EXPECTED THROUGH WEDNESDAY. THEN MVFR IN SHOWERS POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS/EVENSON
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...EVENSON/NEILES
Hazardous weather outlook, Jul 11, 5:02 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
602 PM EDT SAT JUL 11 2009

VTZ001>012-016>019-122215-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
602 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS VERMONT THIS EVENING
AND HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...30 TO 40 MPH...AND
VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>031-034-035-087-122215-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
602 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

In the hours before

Special weather statement, Jul 11, 3:01 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT SAT JUL 11 2009

NYZ028-035-VTZ001-002-005-009-112200-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
401 PM EDT SAT JUL 11 2009

...STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE CHAMPLAIN VALLEY...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PROGRESS EASTWARD INTO
THE CHAMPLAIN VALLEY BETWEEN 430 AND 530 PM. THESE STORMS CONTAIN
LOCALIZED WIND GUSTS IN EXCESS OF 45 MPH...VERY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL
AMOUNTS IN EXCESS OF 1 INCH ARE POSSIBLE WITHIN A 45 MINUTES
PERIOD WITH THESE STORMS.

THE STRONGEST ACTIVITY...WILL REACH WILLSBORO AROUND 430 PM...THE
BROAD PORTION OF LAKE CHAMPLAIN AROUND 445 PM...AND THE BURLINGTON
WATERFRONT BY 450 PM. STRONG WINDS AND HEAVY RAINFALL WILL
ACCOMPANY THIS ACTIVITY ACROSS THE CHAMPLAIN VALLEY THROUGH 6 PM.

BANACOS
Special weather statement, Jul 11, 3:11 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
411 PM EDT SAT JUL 11 2009

NYZ034-035-VTZ009-112115-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
411 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND ESSEX COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TAHAWUS...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAIN WILL BE
HEAVY AT TIMES...WITH UP TO AN INCH AN HOUR RAINFALL RATES.

THIS STORM WILL BE NEAR SOUTH SCHROON...AND EXIT 27 I87 AROUND 415
PM...MOUNT MARCY AROUND 420 PM...SCHROON FALLS...EXIT 28 I87...
SEVERANCE...AND SCHROON LAKE AROUND 425 PM...EXIT 29 I87...NORTH
HUDSON AND PHAROAH MOUNTAIN AROUND 430 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SATURDAY
EVENING FOR NORTHERN NEW YORK.

LAT...LON 4374 7406 4379 7406 4380 7410 4402 7420
      4429 7332 4380 7322 4379 7338 4380 7340
      4376 7374

NEILES
Special weather statement, Jul 11, 4:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT SAT JUL 11 2009

NYZ028-035-VTZ001-002-005-009-112300-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
500 PM EDT SAT JUL 11 2009

...HEAVY RAIN AND EMBEDDED THUNDERSTORMS THROUGH 7 PM...

HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL IMPACT THE ENTIRE
CHAMPLAIN VALLEY REGION THROUGH 7 PM. RAINFALL UP TO 1 INCH IN A
PERIOD OF JUST 45 MINUTES IS POSSIBLE WITH THESE CONVECTIVE
STORMS. IN ADDITION...CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED. RAINFALL WILL SUBSIDE TOWARD 7 PM.

VTZ003-006-008-016>018-112300-
ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
INCLUDING THE CITIES OF...NEWPORT...JOHNSON...STOWE...
MONTPELIER...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON
500 PM EDT SAT JUL 11 2009

...THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL VERMONT...

HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL DEVELOP EASTWARD
ACROSS NORTH CENTRAL VERMONT BETWEEN 5 AND 6 PM. AT 455 PM...THE
LEADING EDGE OF THE HEAVY RAIN EXTENDED FROM EAST BERKSHIRE TO
UNDERHILL TO BOLTON. THE RAIN WILL OVERSPREAD ALL OF NORTH
CENTRAL VERMONT AS IT MOVES EAST AT 25 TO 30 MPH. BRIEF HEAVY
DOWNPOURS AND CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS
ACTIVITY THROUGH 7 PM. RAINFALL AMOUNTS UP TO ONE INCH ARE
POSSIBLE.

BANACOS
Special weather statement, Jul 11, 4:44 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
544 PM EDT SAT JUL 11 2009

VTZ003-005>012-017>019-112245-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN RUTLAND VT-LAMOILLE VT-ORANGE VT-ORLEANS VT-WASHINGTON VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN RUTLAND VT-
WINDSOR VT-
544 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ADDISON...CALEDONIA...
CHITTENDEN...LAMOILLE...ORANGE...ORLEANS...RUTLAND...WASHINGTON AND
WINDSOR COUNTIES...

AT 540 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JERICHO
CENTER TO BREAD LOAF TO HALF MOON STATE PARK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WEST BOLTON...UNDERHILL CENTER...UNDERHILL
STATE PARK...AND NORTH DUXBURY AROUND 550 PM...SMUGGLERS NOTCH...
HOLDEN...ROBINSON...AND SOUTH DUXBURY AROUND 600 PM...SOUTH
NORTHFIELD AND NORTHFIELD FALLS AROUND 610 PM.

LAT...LON 4469 7213 4417 7215 4377 7244 4361 7341
      4398 7320 4450 7314

NEILES
Special weather statement, Jul 11, 7:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
801 PM EDT SAT JUL 11 2009

NYZ026-027-029-030-087-120045-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
801 PM EDT SAT JUL 11 2009

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES...

AT 801 PM EDT...A STRONG THUNDERSTORM WAS CROSSING THE SAINT
LAWRENCE RIVER NEAR LOUISVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAYMONDVILLE AROUND 800 PM...MASSENA AROUND
815 PM...SOUTH BOMBAY AROUND 830 PM AND BRUSHTON AROUND 845 PM.

LAT...LON 4499 7431 4465 7435 4483 7518 4489 7517
      4492 7510 4493 7502 4496 7498 4496 7494
      4500 7485 4499 7483 4501 7480 4499 7469
      4500 7467

HANSON
Special weather statement, Jul 11, 7:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
839 PM EDT SAT JUL 11 2009

NYZ026-029-087-120115-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHWESTERN ST. LAWRENCE NY-
839 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...

AT 836 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
LOUISVILLE TO MADRID TO LISBON TO EDWARDSVILLE...MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MASSENA AROUND 845 PM...BRASHER
CENTER...NORWOOD...AND HEUVELTON AROUND 900 PM AND EAST DE
KALB...CANTON...AND POTSDAM AROUND 915 PM.

LAT...LON 4494 7466 4461 7460 4448 7489 4433 7533
      4450 7578 4470 7552 4484 7518 4492 7510
      4493 7502 4496 7498 4496 7494 4499 7488

HANSON

The radar

The Ft Drum radar (KTYX), 133 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 11, 8:00 PM EST
Where
St. Lawrence County, 0.75 mi E of Brookdale
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.799, -74.855

Numerous large trees and power lines downed by thunderstorm winds along Brookdale Road and neighboring streets in Winthrop. Trees damaged a few vehicles and small structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173294.